Funnel Cloud, Dodge
- When
- August 22, 4:30 PM CST
- Where
- Dodge County, 1.99 mi E of Dodge Center Arpt
- Reported by
- Public
- Coordinates
- 44.020, -92.790
A funnel cloud was sighted east of Kasson.
Isolated showers developed across portions of southeast Minnesota during the late afternoon of August 22nd. Funnel clouds associated with these showers were sighted near Kasson (Dodge County), Dodge Center (Dodge County) and Rochester (Olmsted County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Isolated showers developed across portions of southeast Minnesota during the late afternoon of August 22nd. Funnel clouds associated with these showers were sighted near Kasson (Dodge County), Dodge Center (Dodge County) and Rochester (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 1:19 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 219 PM CDT Sat Aug 22 2020 .SHORT TERM...(This evening through Sunday) Issued at 219 PM CDT Sat Aug 22 2020 Main forecast concern is thunderstorm chances this afternoon. A few areas currently seeing some showers/storms are north-central WI in association with an MCV pushing east, and across far southern portions of northeast Iowa where moisture transport is a bit healthier. The expectation is that the MCV should continue pushing east over the next few hours, taking the higher shower/isolated storm chances with it into northeast WI. In the south, models are not handling this activity well, but moisture transport could linger into the overnight, so continued isolated showers/storms appears possible. Outside of these areas, convective allowing models have really backed off on coverage of storms this afternoon, perhaps latching on to a lack of strong synoptic forcing and also some weak capping evident in model soundings. 12Z guidance had been hinting at some isolated storms developing along a weak convergent boundary draped east to west across the area along I-90 as very weak shortwave energy works into the area this afternoon, but no longer show much happening there. In the absence of better signals, it would seem the highest chances for showers/storms would be focused across northeast Iowa into southwest Wisconsin this evening in a corridor of better moisture transport, though these may be very isolated/spotty. It is worth noting that clearing skies across the west have allowed MLCAPE to recover into the 1000-1500 J/kg range, so if a storm or two can get going out there it might be capable of some gusty winds or small hail. Given a moist environment with PWATs above 1.5", locally heavy rainfall is also possible where storms do occur. Overnight, light winds and partly cloudy skies may allow some patchy fog to form where rain fell this morning across southeast Minnesota/northeast Iowa. In addition, deep light winds could allow some valley fog to occur, though this will depend on clouds/precip trends and whether winds just above the surface can remain light enough. For Sunday, partly cloudy skies and 925 mb temperatures approaching +26C will allow for a toasty day, with highs well into the 80s. There could be some spotty showers/storms across mainly the north and east with residual shortwave energy and daytime heating. .LONG TERM...(Sunday night through Saturday) Issued at 219 PM CDT Sat Aug 22 2020 The upper level ridge over the western part of the country will build northeast through early next week. This will allow warmer air to spill over the region with temperatures at 850 mb expected to range from 21 to 24C Monday through Wednesday. This will allow surface temperatures to warm into the lower to middle 90s for a good share of the area with Tuesday currently looking to be the warmest day. Fortunately, dew points do look to be all the high with mid 60s generally expected during the afternoon. This will help the keep the heat indices from getting very high and should be just a bit above the actual air temperatures. As the ridge builds into the area, it will help to push any short wave troughs well to the north of the area with just a glancing blow for some forcing and small rain chances across the northern sections Monday night and Tuesday night. The ridge looks to start flattening out Wednesday into Wednesday night, which could allow a passing short wave trough to be a bit closer to the area. Confidence on this scenario is not high as the 22.12Z GFS has much more energy than the 22.12Z ECMWF. The best chances for some rain may come Thursday night into Friday. A short wave trough moving across Canada is expected to drop southeast toward the northern Great Lakes, but again, the models differ on placement and strength of the short wave trough. The ECMWF keeps the wave on the weaker side and north of the Great Lakes while the GFS looks to strengthen this quite a bit and drops a pretty strong trough across the Upper Midwest. While both models do show the potential for some rainfall, the ECMWF is rather spotty and light with it while the GFS would suggest some heavy rain would be possible in the Interstate 94 corridor. With the model differences, plan to include some rain chances in the Thursday night/Friday time frame, but keep them 20 to 40 percent range. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1255 PM CDT Sat Aug 22 2020 VFR conditions are expected this afternoon, with a few showers and isolated storms possible near KLSE. Patchy fog is also possible tonight at both TAF sites, which may lead to visibility/ceiling reductions, though confidence is still lower in this developing. Lower confidence in showers/storms developing this afternoon, as latest trends are for very isolated coverage. The highest chances should be south and east of the TAF sites in better moisture, but this could briefly clip KLSE. Trends will have to be monitored for possible adjustments. Overnight, winds will become light and could be variable at times. Some guidance is hinting at patchy fog toward KRST where rain fell this morning, but confidence is rather low at this point and have opted to introduce it with BCFG for now. At KLSE, a deep light wind layer and light winds are suggestive of valley fog developing by morning, but this could hinge on cloud and precip. trends overnight and confidence is still somewhat low. For now have included BCFG, but MVFR to IFR conditions may need to be added to subsequent forecasts if confidence increases in valley fog developing. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lee LONG TERM...04 AVIATION...Lee
Hazardous Weather Outlook National Weather Service La Crosse WI 921 AM CDT Sat Aug 22 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 921 AM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Rest of Today and Tonight Scattered storms will be possible with lightning the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated storms will be possible Sunday, mainly east of the Mississippi River. From Tuesday night into Wednesday, isolated storms will be possible north of Interstate 94. Additional storms will be possible across the entire area from Wednesday night into Friday. The severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04 nofwd
The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
3 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted east of Kasson.
A funnel cloud was sighted over Dodge Center.
A funnel cloud was sighted over the southwest side of Rochester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915330, 918351, 915334.